West Virginia, 2022Flash Flooding and Flood in West Virginia, August 1 to 2, 2022
August 1 to 2, 2022 · NWS RLX · 4 events in 3 counties and zones
Low pressure drew in a cold front beginning on the afternoon of August 1st. In advance of this feature, afternoon heating and residing unstable conditions contributed to the development of scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure drew in a cold front beginning on the afternoon of August 1st. In advance of this feature, afternoon heating and residing unstable conditions contributed to the development of scattered showers and thunderstorms. Antecedent rainfall ahead of this event resulted in susceptible soil conditions, which coupled with heavy rainfall that day led to areas of flash flooding.
Mingo County was inundated with heavy rain on the morning of the 1st and continued to see rain occur into the early afternoon. The quick rise and continued deluge of water of the local creeks and streams resulted in flooding along the adjacent roadways. Residential bridges were washed out as a result of these heavy rains and also damage to several homes within the county.
The cold front arrived into West Virginia on the morning of August 2nd, which continued the threat for flash flooding across the eastern portions of the state. The boundary stalled nearby that afternoon, leading to several rounds of showers and strong thunderstorms. Braxton County observed a combination of strong winds and heavy rainfall, resulting in downed trees and flooded roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 1, 5:06 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 1, 5:06 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
606 AM EDT Mon Aug 1 2022
.SYNOPSIS...
Shower and thunderstorm chances continue along with a risk for
more flash flooding through Tuesday. Heat builds back in toward
the middle of the week with drier conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 605 AM Monday...
Made some tweaks to PoPs/QPF based on the latest radar trends,
otherwise forecast was on track.
As of 215 AM Monday...
Fog and low stratus has developed across the area this morning with
the lowest visibilities noted across the northwest where skies were
clear earlier this evening. Should see any fog dissipate through 10
AM with stratus lifting and/or scattering this early this afternoon.
A majority of the region is quiet precipitation wise this
morning, and expected to remain quiet through much of the
daylight hours today. The one exception at this hour are some
storms rooted in elevated instability across S WV and SW VA
fostered by background ascent associated with a relatively weak
wind max aloft. This ascent should gradually shift south and
east through the morning hours with showers and isolated largely
exiting the region by early this afternoon. Instantaneous
rainfall rates in this activity have been a bit lower than in
previous days, generally 1 to 2 inches per hour with some
heavier pockets. A lone storm will be unlikely to exceed flash
flood guidance by itself given the somewhat progressive nature
of these storms, but training could still yield some isolated
high water issues this morning.
A mid-level wave transits the Upper Great Lakes with it's
associated surface low ejecting toward James Bay this afternoon.
This will lift a warm front north through the forecast area during
the day today, leaving a bulk of the region in the largely uncapped
warm sector this afternoon. Models are not depicting much activity,
but couldn't rule out a shower just about anywhere and have added
some slight chance PoPs to reflect this possibility.
The aforementioned surface low draws a cold front to our northwestern
counties early this evening before crossing overnight. In advance of
this feature, afternoon heating will yield MLCAPE values approaching
2000 J/kg with deep layer shear around 30 KTs. Instability will
fade relatively quickly with loss of heating this evening, and
based on the timing of the latest convection allowing guidance,
would suspect any strong to severe storms would be limited to
west of the Ohio River with locally damaging winds as the
primary threat. CAMs have also been fairly persistent in
advertising southbound convective complex, mainly affecting
central KY. While the current track would generally keep this
activity west of us, will be something to keep an eye on for
potential higher severe probabilities.
Showers and storms along the cold front should be fairly progressive
with more limited opportunities for training, generally producing
between a quarter and three quarters of an inch of rain. Still, some
limited hydro issues will be possible, especially where soils
remain saturated.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 234 AM Monday...
Allowed low PoPs for lingering showers or storms across the western
slopes and eastern mountains behind the departing upper level
disturbance Tuesday afternoon dissipating by Tuesday evening.
Surface high pressure and the absent of any upper level forcing,
will allow for mainly dry conditions Tuesday night through Wednesday
night. Relaxed boundary layer winds and clear skies will allow for
dense fog formation mainly along the river valleys during the
overnight hours both nights. Wednesday will be hot, with
temperatures reaching the 90 degree mark across the lowlands,
ranging into the mid 70s highest elevations.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 234 AM Monday...
Another cold front approaches from the north Thursday, but stalls
oriented west to east just north of the area on Friday. This
stationary boundary will serve as a focus mechanism for showers or
storms to develop into the evening, as a H500 shortwave crosses
the area Thursday. The rain should overspread the region as the
front becomes nearly stationary while weakening Friday into
Saturday.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 600 AM Monday...
Patchy fog and stratus slowly lifts and dissipates through late this
morning. Except for BKW, terminals should stay dry through at least
late this afternoon with precipitation chances remaining initially
confined to the southern coalfields.
Another round of showers and storms approach from the northwest
along a cold front after 00Z and transit the forecast area through
early Tuesday morning.
Winds generally southwesterly direction 5-10KTs ahead of the front
today with some occasional gusts into the teens and westerly 5-10KTs
behind it overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of breakout to VFR late this
morning/early this afternoon may vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS
CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY L M M H H M H H H M H H
HTS CONSISTENCY M M H H M H H H M H H H
BKW CONSISTENCY M H H H H H M H H M M M
EKN CONSISTENCY L L M H M H H H H H H H
PKB CONSISTENCY M H H H M H H H H H H H
CKB CONSISTENCY H H M M H M H H H H H M
AFTER 12Z TUESDAY...
IFR possible in fog Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JP
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JP
Hazardous weather outlook, Aug 1, 1:43 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
243 AM EDT Mon Aug 1 2022
VAZ003-004-WVZ027-028-030>034-039-040-515>526-020645-
Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
243 AM EDT Mon Aug 1 2022
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
Repetitive showers and thunderstorms could lead to localized
instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms along a cold front could produce heavy rain
leading to localized flash flooding Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-020645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
243 AM EDT Mon Aug 1 2022
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms are possible ahead of a cold front
this evening. The primary threats are damaging wind gusts and locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms along a cold front could produce heavy rain
leading to localized flash flooding Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Event by event
2 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Flash Flood, Mingo
- When
- August 1, 8:00 AM EST to 1:30 PM EST
- Where
- Mingo County, 0.27 mi W of Williamson to 0.3 mi NNE of Williamson Arpt
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 37.680, -82.285
Multiple instances of flash flooding were observed in and around the town of Williamson. Vinson Street became inundated with water first as Williamson Creek quickly rose out of its banks. As rain continued to fall for the next few hours, a few homes along the upper portions of Vinson Street adjacent to the creek flooded. Other roads that observed flooding within the township included Dickenson Street, 4th Avenue, Route 49, and Highway 52. Due to the inundation of rain, 42 residential bridges were washed out.
Elsewhere in the county, a quick rise in local creeks and streams resulted in flooding along South Branch Road, Rockhouse Fork Road, and more portions of Highway 52. Homes south of Delbarton were also flooded, as was a church from the runoff of a nearby hilltop.
Thunderstorm Wind, Braxton
- When
- August 1, 5:14 PM EST
- Where
- Braxton County, 0.88 mi SW of Ramp Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.560, -80.680
Numerous trees were blown down in the Little Birch area.
Flash Flood, Braxton
- When
- August 2, 3:30 AM EST to 8:45 AM EST
- Where
- Braxton County, 1.39 mi WNW of Gassaway to 1.33 mi SE of Bison
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.677, -80.794
Portions of the Gauley Turnpike became impassable between Flatwoods and Heater due to high water. Flooding was also observed at the intersection of Otter Run Road and Cutlip Fork Road outside the town of Little Otter. Granny Creek near Flatwoods rose out of its banks and resulted in minor flooding at several businesses located near the creek.
Flood, Jackson
- When
- August 2, 7:00 AM EST to 1:45 PM EST
- Where
- Jackson County, 1.06 mi WNW of Angerona to 2.26 mi WSW of Hemlock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.834, -81.819
High water was observed at the intersection of Evansview Road and Evans Road. Charleston Road became impassable due to high water in several spots, including at the intersection of Brandi Lane and at the intersection of Epling Road. The intersection of Given Road and Windell Ridge Road was also inundated with water for a brief time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044622, 1042134, 1044633, 1044636.